Montana, 2004

Wildfire in Montana, September 1, 2004

September 1, 2004 · NWS TFX · 1 event in 1 county or zone

Thunderstorms caused 5 wildfires during the evning hours of the 1st. The fires (the largest of which was 500 acres) were started by lightning strikes and by downed power lines.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Thunderstorms caused 5 wildfires during the evning hours of the 1st. The fires (the largest of which was 500 acres) were started by lightning strikes and by downed power lines. Little damage resulted and the fires were quickly contained and extinguished.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 1, 2:00 PM MST, 6 hours earlier.

Area forecast discussion, Sep 1, 2:00 PM MST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
300 PM MDT WED SEP 1 2004

.DISCUSSION...
PACIFIC COLD FRONT CONTINUES TO APPROACH WESTERN MONTANA THIS
AFTERNOON. THUNDERSTORMS HAVE DEVELOPED OUT AHEAD OF THE COLD
FRONT...AND ARE LIKELY ACROSS THE REGION. SOME STORMS MAY BE SEVERE
THIS EVENING...WITH GUSTY WINDS AND HAIL THE MAIN THREAT. THE COLD
FRONT SHOULD ARRIVE NEAR THE ROCKY MOUNTAIN FRONT AROUND 8 PM THIS
EVENING...THEN MOVE EAST INTO THE GREAT FALLS AND HELENA AREAS NEAR
MIDNIGHT...AND THEN MOVE INTO THE LEWISTOWN AREA AFTER 3 AM.

MUCH COOLER AIR WILL MOVE INTO THE REGION FOR THURSDAY AND FRIDAY.
ALSO...AS CENTRAL MONTANA IS IN THE BASE OF THE TROF...EXPECT
SHOWERS AND A FEW THUNDERSTORMS TO CONTINUE ACROSS THE ENTIRE AREA
INTO FRIDAY. SNOW IS STILL POSSIBLE OVER MOUNTAINS OF THE ROCKY
MOUNTAIN FRONT...AND THE NORTHERN PORTION OF SOUTHWEST MONTANA FOR
THURSDAY AND FRIDAY...BUT MAINLY ABOVE 6500 FEET. WINDS WILL NOT BE
AS STRONG AS PREVIOUSLY THOUGHT FOR THURSDAY...BUT STILL BREEZY.
TEMPERATURES WILL BE A FEW DEGREES COLDER THAN PREVIOUS THOUGHT
THOUGH...DUE TO THE CLOUD COVER THOUGH. AS A RESULT...EXPECT
AFTERNOON TEMPERATURES TO BE ABOUT 15 DEGREES COOLER THAN NORMAL BY
FRIDAY. BRUSDA

FRIDAY NIGHT THROUGH WEDNESDAY...UPPER TROF EXITS THE AREA FRIDAY
NIGHT WITH PRECIPITATION ENDING OVER SOUTHWEST MONTANA AND THE
WESTERN MOUNTAINS. FLOW ALOFT BECOMES NORTHWEST AS A POSITIVE TILT
UPPER RIDGE NOSES INTO WESTERN MONTANA. WEAK SHORT WAVES MOVE
THROUGH THIS FLOW ALOFT FROM TIME TO TIME GIVING NORTHWEST MONTANA
AND THE MOUNTAINS OF WESTERN MONTANA A CHANCE FOR SHOWERS. BY
TUESDAY...MODELS HINT AT THE FLOW ALOFT BECOMING MORE CYCLONIC IN
NATURE. GIVEN THE UNCERTAINTY THAT FAR OUT...HAVE CONTINUED WITH A
GENERALLY DRY FORECAST THROUGH MIDWEEK. TEMPERATURES WILL REMAIN
NEAR SEASONAL AVERAGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF EE 053/064 042/061 041 17622
    BBBBB 069/047 074/046 073/045 074/044 071 00000000000
CTB EE 047/060 040/058 040 17622
    BBBBB 067/044 068/043 070/042 068/041 069 00000000000
HLN EE 053/065 044/064 045 17632
    BBBBB 071/049 074/047 076/046 075/046 076 1100-000000
BZN BE 048/066 037/064 039 17533
    BBBBB 071/041 075/044 078/043 076/042 075 21000000000
WEY EE 041/062 031/059 029 17533
    BBBBB 063/036 066/040 071/040 069/039 069 31-0000-000
DLN EE 047/064 036/060 039 17622
    BBUBB 068/042 072/044 076/044 074/044 075 21000000000
HVR BB 053/066 043/064 043 17622
    BBBBB 070/048 074/046 073/045 072/044 071 00000000000
LWT BB 052/065 038/060 038 17632
    BBBBB 068/043 071/043 070/043 068/042 069 00000000000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 1, 4:25 AM MST, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 AM MDT WED SEP 1 2004

MTZ008>015-044>055-021105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
525 AM MDT WED SEP 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH CENTRAL AND
SOUTHWEST MONTANA TODAY AND TONIGHT AHEAD OF AN APPROACHING COLD
FRONT. SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BECOME
STRONG WITH GUSTY WINDS...BUT WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

TEMPERATURES WILL BE MUCH COOLER THURSDAY AND THROUGH THE WEEKEND. A
CHANCE OF SHOWERS AND THUNDERSTORMS...AND SOME MOUNTAIN SNOW SHOWERS
AT NIGHT...WILL CONTINUE THROUGH FRIDAY NIGHT...BUT WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 1, 6:38 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
738 PM MDT WED SEP 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     5 NE CHOTEAU            47.86N 112.10W
09/01/2004  80 MPH           TETON              MT   TRAINED SPOTTER

            ESTIMATED WINDS BETWEEN 70 AND 80 MPH.

&&

BRUSDA
Local storm report, Sep 1, 6:40 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
740 PM MDT WED SEP 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND GST     CUT BANK                48.63N 112.33W
09/01/2004  51 MPH           GLACIER            MT   OFFICIAL NWS OBS

&&

BRUSDA
Local storm report, Sep 1, 7:02 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
802 PM MDT WED SEP 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     4 E CONRAD              48.17N 111.86W
09/01/2004                   PONDERA            MT   TRAINED SPOTTER

            TOP THIRD OF TREE...12 INCH IN DIAMETER...WAS SNAPPED
            OFF. TREE WAS 60 FEET TALL.

&&

BRUSDA
Local storm report, Sep 1, 7:11 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
811 PM MDT WED SEP 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     25 S CHESTER            48.15N 110.97W
09/01/2004  58 MPH           LIBERTY            MT   TRAINED SPOTTER

            WINDS ESTIMATED BETWEEN 50 AND 60 MPH.

0755 PM     TSTM WND GST     11 S DEVON              48.31N 111.48W
09/01/2004  58 MPH           TOOLE              MT   TRAINED SPOTTER

            WINDS ESTIMATED BETWEEN 50 AND 60 MPH.

&&

BRUSDA
Local storm report, Sep 1, 7:21 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
821 PM MDT WED SEP 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND GST     SUNBURST                48.88N 111.91W
09/01/2004  60 MPH           TOOLE              MT   TRAINED SPOTTER

            WIND GUST AT 60 MPH WITH 3/4 IN SIZE HAIL. HAIL COVERED
            GROUND. TEMP FELL FROM 87 TO 52 DEGREES.

0215 PM     HAIL             SUNBURST                48.88N 111.91W
09/01/2004  1.00 INCH        TOOLE              MT   TRAINED SPOTTER

0400 PM     HAIL             5 N SIMPSON             49.00N 110.21W
09/01/2004  1.50 INCH        HILL               MT   LAW ENFORCEMENT

0445 PM     TSTM WND GST     CHESTER                 48.51N 110.97W
09/01/2004  58 MPH           LIBERTY            MT   TRAINED SPOTTER

            WINDS ESTIMATED BETWEEN 50 AND 60 MPH AS THE STORM MOVED
            THROUGH.

0530 PM     TSTM WND GST     HOGELAND                48.85N 108.66W
09/01/2004  55 MPH           BLAINE             MT   TRAINED SPOTTER

            WINDS ESTIMATED BETWEEN 50 AND 55 MPH...ALONG WITH
            BLOWING DUST.

0640 PM     TSTM WND DMG     10 W FAIRFIELD          47.62N 112.19W
09/01/2004                   TETON              MT   TRAINED SPOTTER

            TREE DAMAGE...30 FOOT LIMB...10 INCHES IN DIAMETER...WAS
            BLOWN DOWN.

0645 PM     TSTM WND GST     7 W FAIRFIELD           47.62N 112.13W
09/01/2004  58 MPH           TETON              MT   TRAINED SPOTTER

            WINDS ESTIMATED BETWEEN 50 AND 60 MPH.

0650 PM     TSTM WND GST     FAIRFIELD               47.62N 111.98W
09/01/2004  58 MPH           TETON              MT   TRAINED SPOTTER

            WINDS ESTIMATED BETWEEN 50 AND 60 MPH.

0650 PM     TSTM WND GST     CHOTEAU                 47.81N 112.18W
09/01/2004  89 MPH           TETON              MT   TRAINED SPOTTER

0700 PM     TSTM WND GST     5 NE CHOTEAU            47.86N 112.10W
09/01/2004  80 MPH           TETON              MT   TRAINED SPOTTER

            ESTIMATED WINDS BETWEEN 70 AND 80 MPH.

0705 PM     TSTM WND GST     COLLINS                 47.93N 111.81W
09/01/2004  70 MPH           TETON              MT   TRAINED SPOTTER

            WINDS ESTIMATED.

0710 PM     TSTM WND GST     1 S DUTTON              47.83N 111.71W
09/01/2004  58 MPH           TETON              MT   TRAINED SPOTTER

            WINDS ESTIMATED BETWEEN 50 AND 60 MPH.

0715 PM     TSTM WND GST     2 NW BRADY              48.06N 111.87W
09/01/2004  58 MPH           PONDERA            MT   TRAINED SPOTTER

            WINDS ESTIMATED BETWEEN 50 AND 60 MPH. WOOD FENCE
            DAMAGED.

0718 PM     TSTM WND GST     CUT BANK                48.63N 112.33W
09/01/2004  51 MPH           GLACIER            MT   OFFICIAL NWS OBS

0725 PM     TSTM WND DMG     4 E CONRAD              48.17N 111.86W
09/01/2004                   PONDERA            MT   TRAINED SPOTTER

            TOP THIRD OF TREE...12 INCH IN DIAMETER...WAS SNAPPED
            OFF. TREE WAS 60 FEET TALL.

0750 PM     TSTM WND GST     25 S CHESTER            48.15N 110.97W
09/01/2004  58 MPH           LIBERTY            MT   TRAINED SPOTTER

            WINDS ESTIMATED BETWEEN 50 AND 60 MPH.

0755 PM     TSTM WND GST     11 S DEVON              48.31N 111.48W
09/01/2004  58 MPH           TOOLE              MT   TRAINED SPOTTER

            WINDS ESTIMATED BETWEEN 50 AND 60 MPH.

&&
HERE IS A SUMMARY OF ALL STORM REPORTS RECEIVED SINCE 2 PM THIS
AFTERNOON...AT THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.

BRUSDA
Local storm report, Sep 1, 7:52 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GREAT FALLS MT
852 PM MDT WED SEP 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND GST     SUNBURST                48.88N 111.91W
09/01/2004  60 MPH           TOOLE              MT   TRAINED SPOTTER

            WIND GUST AT 60 MPH WITH 3/4 IN SIZE HAIL. HAIL COVERED
            GROUND. TEMP FELL FROM 87 TO 52 DEGREES.

0215 PM     HAIL             SUNBURST                48.88N 111.91W
09/01/2004  1.00 INCH        TOOLE              MT   TRAINED SPOTTER

0345 PM     HAIL             16 W SIMPSON            48.95N 110.55W
09/01/2004  0.75 INCH        HILL               MT   TRAINED SPOTTER

            HAIL LASTED APPROXIMATELY 30 MINUTES AND COVERED THE
            GROUND. ESTIMATED WINDS OF 40 TO 50 MPH ALSO CAUSED A 12
            FOOT BY 14 FOOT QUONSET DOOR TO BE BLOWN OFF ITS HINGES.

0400 PM     HAIL             5 N SIMPSON             49.00N 110.21W
09/01/2004  1.50 INCH        HILL               MT   LAW ENFORCEMENT

0445 PM     TSTM WND GST     CHESTER                 48.51N 110.97W
09/01/2004  58 MPH           LIBERTY            MT   TRAINED SPOTTER

            WINDS ESTIMATED BETWEEN 50 AND 60 MPH AS THE STORM MOVED
            THROUGH.

0530 PM     TSTM WND GST     HOGELAND                48.85N 108.66W
09/01/2004  55 MPH           BLAINE             MT   TRAINED SPOTTER

            WINDS ESTIMATED BETWEEN 50 AND 55 MPH...ALONG WITH
            BLOWING DUST.

0640 PM     TSTM WND DMG     10 W FAIRFIELD          47.62N 112.19W
09/01/2004                   TETON              MT   TRAINED SPOTTER

            TREE DAMAGE...30 FOOT LIMB...10 INCHES IN DIAMETER...WAS
            BLOWN DOWN.

0645 PM     TSTM WND GST     7 W FAIRFIELD           47.62N 112.13W
09/01/2004  58 MPH           TETON              MT   TRAINED SPOTTER

            WINDS ESTIMATED BETWEEN 50 AND 60 MPH.

0650 PM     TSTM WND GST     CHOTEAU                 47.81N 112.18W
09/01/2004  89 MPH           TETON              MT   TRAINED SPOTTER

0650 PM     TSTM WND GST     FAIRFIELD               47.62N 111.98W
09/01/2004  58 MPH           TETON              MT   TRAINED SPOTTER

            WINDS ESTIMATED BETWEEN 50 AND 60 MPH.

0700 PM     TSTM WND GST     5 NE CHOTEAU            47.86N 112.10W
09/01/2004  80 MPH           TETON              MT   TRAINED SPOTTER

            ESTIMATED WINDS BETWEEN 70 AND 80 MPH.

0705 PM     TSTM WND GST     COLLINS                 47.93N 111.81W
09/01/2004  70 MPH           TETON              MT   TRAINED SPOTTER

            WINDS ESTIMATED.

0710 PM     TSTM WND GST     1 S DUTTON              47.83N 111.71W
09/01/2004  58 MPH           TETON              MT   TRAINED SPOTTER

            WINDS ESTIMATED BETWEEN 50 AND 60 MPH.

0715 PM     TSTM WND GST     2 NW BRADY              48.06N 111.87W
09/01/2004  58 MPH           PONDERA            MT   TRAINED SPOTTER

            WINDS ESTIMATED BETWEEN 50 AND 60 MPH. WOOD FENCE
            DAMAGED.

0718 PM     TSTM WND GST     CUT BANK                48.63N 112.33W
09/01/2004  51 MPH           GLACIER            MT   OFFICIAL NWS OBS

0725 PM     TSTM WND DMG     4 E CONRAD              48.17N 111.86W
09/01/2004                   PONDERA            MT   TRAINED SPOTTER

            TOP THIRD OF TREE...12 INCH IN DIAMETER...WAS SNAPPED
            OFF. TREE WAS 60 FEET TALL.

0750 PM     TSTM WND GST     25 S CHESTER            48.15N 110.97W
09/01/2004  58 MPH           LIBERTY            MT   TRAINED SPOTTER

            WINDS ESTIMATED BETWEEN 50 AND 60 MPH.

0755 PM     TSTM WND GST     11 S DEVON              48.31N 111.48W
09/01/2004  58 MPH           TOOLE              MT   TRAINED SPOTTER

            WINDS ESTIMATED BETWEEN 50 AND 60 MPH.

&&
THIS IS A SUMMARY OF ALL STORM REPORTS RECEIVED SINCE 2 PM THIS
AFTERNOON AT THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.

BRUSDA/COULSTON

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Chouteau

When
September 1, 8:00 PM MST
Where
Chouteau forecast zone
Reported by
TRAINED SPOTTER

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421184.